COVID-19 can stop the heart, and a de­fib­ril­la­tor may not help, study shows

Merced Sun-Star - - Community - BY TOM AVRIL

Months into the COVID-19 pan­demic, physi­cians still em­pha­size that key symp­toms in­clude a dry cough, fever and short­ness of breath – no sur­prise for a virus that in­fects the lungs.

Yet in the sick­est pa­tients, doc­tors keep find­ing col­lat­eral dam­age in the kid­neys, liver and other or­gans.

A new Penn Medicine study sug­gests that in rare cases, the coro­n­avirus can even stop the heart.

Among 700 COVID-19 pa­tients at the Hos­pi­tal of the Univer­sity of Penn­syl­va­nia, nine suf­fered a sud­den car­diac ar­rest af­ter be­ing ad­mit­ted, the study au­thors re­ported re­cently. Seven of the nine were un­der age 60.

While doc­tors man­aged to re­sus­ci­tate six of those nine, in­clud­ing five of the un­der-60 group, the find­ings are a re­minder that COVID-19 can cause in­jury through­out the body, se­nior au­thor Ra­jat Deo said.

The car­diac ar­rests were among 53 cases of ab­nor­mal heart rhythm iden­ti­fied by Deo and his co-au­thors.

Ev­i­dence sug­gests these heart mal­func­tions are not the re­sult of the virus’ in­fect­ing heart cells, said Deo, a car­diac elec­tro­phys­i­ol­o­gist and an as­so­ciate pro­fes­sor at Penn’s Perel­man School of Medicine. In­stead, they ap­pear to oc­cur when the im­mune sys­tem over­re­acts to the virus, lead­ing to dan­ger­ous in­flam­ma­tion.

“When the body is un­der so much stress, just gen­eral, overt sys­temic stress and in­flam­ma­tion, then at that time, they’re just pre­dis­posed to ar­ry­th­mias,” Deo said.

Eight of the nine car­diac ar­rests were “non­shock­able,” mean­ing they were not the type that can be restarted with a de­fib­ril­la­tor.

“That means CPR and med­i­ca­tion, and you pray that the pulse comes back,” Deo said.

Some of the heart mal­func­tions may be the re­sult of ab­nor­mal blood clots that can oc­cur in COVID-19 pa­tients, he and his co-au­thors wrote in Heart Rhythm Jour­nal.

Yet one of the ab­nor­mal heart rhythms they iden­ti­fied – atrial fib­ril­la­tion, typ­i­cally ab­bre­vi­ated as A-fib – can it­self lead to clots, so it can be dif­fi­cult to dis­en­tan­gle what caused what. It is pos­si­ble that some pa­tients suf­fer from throm­bo­sis – clot­ting – as a di­rect re­sult of COVID-19 and also as a re­sult of the COVID19-in­duced heart mal­func­tion, Deo said.

“If you have COVID19 and A-fib, it’s sort of like a dou­ble throm­botic dis­ease,” he said. “It’s a dou­ble whammy.”

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.